X

Pfizer Recalls 3 Blood Pressure Medications Over Cancer Risk

Some lots have higher-than-acceptable traces of a chemical linked to cancer.

Jessica Rendall Wellness Reporter
Jessica is a writer on the Wellness team with a focus on health technology, eye care, nutrition and finding new approaches to chronic health problems. When she's not reporting on health facts, she makes things up in screenplays and short fiction.
Expertise Public health, new wellness technology and health hacks that don't cost money Credentials
  • Added coconut oil to cheap coffee before keto made it cool.
Jessica Rendall
2 min read
gettyimages-1337245790
Tanja Ivanova/Getty Images

Pfizer on Monday issued a voluntary recall of medication that treats high blood pressure. Some lots of Accuretic and two lots of generic drugs distributed by Greenstone are included in the recall. 

The batches are being recalled because they contain unacceptable amounts of nitrosamines, impurities that are also found in food such as meats, cheeses and more. They can even form as food and products are processed in the body, according to the US Food and Drug Administration. But if nitrosamines are consumed over the long term or in large amounts, they can increase the risk for cancer. 

Specific lot numbers and photos of the drug bottles can be found in the recall announcement. Accuretic and its generic versions contain either quinapril HCl/hydrochlorothiazide or quinapril and hydrochlorothiazide.

Pfizer says no adverse events have been reported related to the recall and that patients who take Accuretic or the generic version should talk with their health care provider or pharmacy about whether their current batch is affected and whether they should stop taking it. 

High blood pressure, or hypertension, is a very common health condition that's also linked to heart disease and stroke -- two leading causes of death in the US, according to the US Centers for Disease Control and Prevention.

More tests looking for impurities in drugs have prompted recalls in recent months, according to a report by The New York Times. Pharmaceutical company Sandoz also issued a recall this week of some lots of its pain-relieving medication for musculoskeletal conditions over too-high levels of nitrosamines. 

"As our investigations and testing continues, along with the investigations done by other drug regulatory agencies, we may find low levels of nitrosamines in additional drugs," the FDA says on its nitrosamine information page.

The information contained in this article is for educational and informational purposes only and is not intended as health or medical advice. Always consult a physician or other qualified health provider regarding any questions you may have about a medical condition or health objectives.